In an attempt to minimize systemic steroid use, methotrexate, 15 mg weekly, was added to the regimen. Three months after the patient’s initial visit, this medication was switched to azathioprine due to GI intolerance and profound fatigue associated with methotrexate. Azathioprine was titrated, and therapy with prednisone was slowly tapered, as symptoms allowed. Her pulmonary functions slowly improved using this regimen, but she required monthly intraocular steroid injections for uveitis. Her course was highlighted by frequent exacerbations and an escalation of azathioprine dosing. However, therapy was limited by leukopenia on doses approaching 100 mg daily. Three years after her initial visit, in December 2000, she experienced a witnessed cardiac arrest (monomorphic ventricular tachycardia) and was successfully resuscitated. She was treated immediately with high-dose IV steroids and was loaded with amiodarone. After recovery, a thallium radionucleotide scan showed fixed perfusion defects at rest with subsequent normal coronary angiogram. The left ventricular hemodynamics were consistent with a restrictive cardiomyopathy. An electrophysiologic study revealed that the morphology of the ventricular arrhythmia was likely nonischemic, most compatible with an infiltrative process, and consistent with myocardial sarcoid. A myocardial biopsy was not performed, as the yield for this invasive test is low and likely not necessary in the setting of high clinical suspicion.5
An implantable defibrillator/pacemaker was placed in the patient prior to discharge to home. As her cardiac status stabilized and prednisone dose was tapered, she experienced a worsening of her uveitis, requiring a maximally tolerated dose of azathioprine and the addition of thalidomide (50 mg daily) to her regimen.